[Skip to Content]
[Skip to Content Landing]
Article
June 1960

Clinical and Electroencephalographic Correlations with Serum Levels of Diphenylhydantoin

Author Affiliations

Copenhagen
From the Institute of Neurophysiology, University of Copenhagen.
Dr. Schiller died May 2, 1958.

AMA Arch Neurol. 1960;2(6):624-630. doi:10.1001/archneur.1960.03840120030004
Abstract

In a previous study2 a method was described for determining diphenylhydantoin (5,5-diphenylhydantoin; phenytoin; Dilantin) concentrations in the serum when the drug was given in therapeutic amounts. With this method were determined the rate of rise of diphenylhydantoin in the serum after oral and after intravenous administration, the hourly and daily fluctuations, the ratio of dosage to serum level, and the rate of fall of serum diphenylhydantoin after withdrawal of the drug.

In the study presented in this report the correlation is described between the serum level of diphenylhydantoin and the anticonvulsant effect of the drug, the incidence of paroxysmal abnormalities in the electroencephalogram, and the occurrence of toxic side-effects.

Patients and Methods 

Patients.  —1. Twelve patients, 19 to 58 years of age—six men and six women, hospitalized in the neuromedical, neurosurgical, or psychiatric department of the University Hospital. They had not taken diphenylhydantoin before admission to the hospital and

First Page Preview View Large
First page PDF preview
First page PDF preview
×